Medications That Exacerbate or Induce Cognitive-Communication Deficits Purpose: Some medications can cause or exacerbate cognitive-communication deficits and thus complicate, rather than facilitate, restoration of health. Unfortunately, the literature regarding the negative cognitive or communicative side effects of medications is limited because a variety of methodologies are used in such research, making outcomes difficult to compare. It is ... Article
Article  |   December 01, 2008
Medications That Exacerbate or Induce Cognitive-Communication Deficits
Author Affiliations & Notes
  • Kathleen M. Youse
    Department of Communication Sciences and Disorders, University of Kentucky, Lexington, Lexington, KY
Article Information
Special Populations / Older Adults & Aging / Telepractice & Computer-Based Approaches / Attention, Memory & Executive Functions / Traumatic Brain Injury / Articles
Article   |   December 01, 2008
Medications That Exacerbate or Induce Cognitive-Communication Deficits
SIG 2 Perspectives on Neurophysiology and Neurogenic Speech and Language Disorders, December 2008, Vol. 18, 137-143. doi:10.1044/nnsld18.4.137
SIG 2 Perspectives on Neurophysiology and Neurogenic Speech and Language Disorders, December 2008, Vol. 18, 137-143. doi:10.1044/nnsld18.4.137
Abstract

Purpose: Some medications can cause or exacerbate cognitive-communication deficits and thus complicate, rather than facilitate, restoration of health. Unfortunately, the literature regarding the negative cognitive or communicative side effects of medications is limited because a variety of methodologies are used in such research, making outcomes difficult to compare. It is recommended that speech-language pathologists (SLPs) thoroughly investigate any medication a patient may be prescribed to determine if and how it may affect cognitive-communicative ability.

Method: The current literature and reliable internet sources (e.g., National Institutes of Health, Mayo Clinic) were searched to provide examples of commonly used classes of drugs (e.g., antidepressants, diabetic medications) and the possible effect they may have on cognition and communication. This was followed by recommendations for finding current medication information using the internet.

Results and Conclusions: Clinicians play an important role in monitoring medications and reporting their effects to the health care team. SLPs should make every effort to know the medications that a patient is prescribed and how each medication may affect cognitive-communicative ability. Moreover, the interaction between medications should also be considered, as many individuals who are receiving medical treatment are prescribed more than one medication for concomitant disease processes.

Become a SIG Affiliate
Pay Per View
Entire SIG 2 Perspectives on Neurophysiology and Neurogenic Speech and Language Disorders content & archive
24-hour access
This Issue
24-hour access
This Article
24-hour access
We've Changed Our Publication Model...
The 19 individual SIG Perspectives publications have been relaunched as the new, all-in-one Perspectives of the ASHA Special Interest Groups.